Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting Chemo with low CD4?

Mar 11, 2006

My father has just finished treatment for TB and recently begun anti-viral medicine to combat HIV. He started at a CD4 count of 53 and came up to 80 and has now dipped back down to 60. He very recently had a tumor removed from his intestine. The results of the biopsy read, "white solid mass (9x4x4cm)," and "The tumour tissue infiltrating the entire bowel wall including the mesentery. All four lymph nodes are totally replaced by the tumour tissue." with a conclusion of "Colon Ca (4 N2 M0)."

He has been told that he can't start any treatment now because his CD4 count is too low.

I haven't had a chance to speak to his doctor directly because he is in Ethiopia while I am in the US, but my limited understanding of the biopsy results seem to indicate a need for Chemotherapy. Is that correct?

Is there anything we can do for him now?

At what CD4 count CAN we start treatment and of what kind?

I'm guessing that this would be called Stage IIIb Colon Cancer. Is there any hope of survival at this point? How long might he be expected to live if we can not seek treatment?

Thanks so much.

Response from Dr. Wohl

Your father is seriously ill. His colon cancer is a major threat to his health as is his HIV. I would generally say that he should start HIV therapy even if cancer chemotherapy is to also be administered. The risk of overlapping toxicities depends on the type of medications used but treating both of these life threatening illnesses makes more sense to me than treating one while the pther worsens.

DW



Previous
Long ago Exposure recent status positive.
Next
Viral load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement